eosinophilia-myalgia syndrome


Also found in: Wikipedia.

eosinophilia-myalgia syndrome

 
a sometimes fatal syndrome of severe myalgia associated with marked peripheral eosinophilia, associated with the ingestion of oral preparations of l-tryptophan; long-term sequelae include scleroderma and progressive neuropathy.

e·o·sin·o·phil·i·a-·my·al·gi·a syn·drome (EMS),

a probable autoimmune disorder precipitated by contaminated l-tryptophan tablets; characterized by fatigue, low-grade fever, myalgias, muscle tenderness and cramps, weakness, paresthesias of the extremities, and skin indurations; marked eosinophilia is noted on peripheral blood studies, serum aldolase is increased, and biopsies of peripheral nerve, muscle, skin, and fascia show microangiopathy and inflammation in connective tissue.
Synonym(s): E-M syndrome

eosinophilia-myalgia syndrome, tryptophan-induced

a potentially fatal disorder resulting from ingestion of tryptophan. It is characterized by a symptom complex of severe muscle pain, tenosynovitis, muscle edema, and skin rash lasting several weeks.

e·o·sin·o·phil·i·a-my·al·gi·a syn·drome

(ē'ō-sin-ō-fil'ē-ă mī-al'jē-ă sin'drōm)
A probable autoimmune disorder precipitated by ingestion of contaminated l-tryptophan tablets, and characterized by fatigue, low-grade fever, myalgias, muscle tenderness and cramps, weakness, paresthesias of the extremities, and skin indurations; marked eosinophilia is noted on peripheral blood studies; serum aldolase is increased and biopsies of peripheral nerve, muscle, skin, and fascia show microangiopathy and inflammation in connective tissue.

eosinophilia-myalgia syndrome

A disorder featuring severe and persistent pain in the muscles, muscle weakness, loss of weight, fever, ‘pins and needles’ sensation (paraesthesia) and an exceptionally high level of EOSINOPHIL white cells in the blood. The cause is unknown but there is a strong association with ingestion of L-tryptophan.
References in periodicals archive ?
The manufacturing error was identified and corrected relatively quickly, and there have been no reports of eosinophilia-myalgia syndrome resulting from the use of uncontaminated tryptophan.
From her presentation, possibilities of eosinophilic fasciitis, scleroderma, and the eosinophilia-myalgia syndrome were suspected.
However, some published case reports have linked tryptophan use to potentially fatal eosinophilia-myalgia syndrome.
SOUTHAMPTON, BERMUDA -- Some commercially available formulations of the increasingly popular dietary supplement 5-HTP, marketed as a "safer alternative" to L-tryptophan, contain the same contaminant that was responsible for more than 1,500 cases of eosinophilia-myalgia syndrome and at least 38 deaths associated with L -tryptophan use in 1989.
SOUTHAMPTON, BERMUDA -- Some commercially available formulations of the dietary supplement 5-HTP, marketed as a "safer alternative" to L-tryptophan, contain the same contaminant that was responsible for more than 1,500 cases of eosinophilia-myalgia syndrome and at least 38 deaths associated with L-tryptophan use in 1989.
SOUTHAMPTON, BERMUDA -- Some commercially available formulations of a popular dietary supplement 5-HTP, marketed as a "safer alternative" to L-tryptophan, contain the same contaminant that was responsible for more than 1,500 cases of eosinophilia-myalgia syndrome and at least 38 deaths associated with L-tryptophan use in 1989.
FDA took action to limit the availability of L-tryptophan supplements because of the association between dietary supplements containing L-tryptophan and the 1989 epidemic outbreak of eosinophilia-myalgia syndrome (EMS) in the United States.
The outbreak of the disease, called eosinophilia-myalgia syndrome (EMS), was disastrous: more than 1,500 cases were reported in people taking tryptophan (an average of 1.
For example, in the United States in 1989, a new and frequently fatal syndrome known as the eosinophilia-myalgia syndrome affected more than 1,500 persons for nearly 6 months before it was recognized as an epidemic [7].
The new disease was called EMS, or Eosinophilia-Myalgia Syndrome, because patients have high levels of white blood cells called eosinophils and muscle pain (myalgia).